Alert archive / California / Frost Advisories in 2018

Frost Advisory 36, NWS Eureka, CA

November 19, 2018Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Nov 19, 2018, 1:11 PM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Nov 20, 2018, 12:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 19, 2018, 1:11 PM PST (21:11 UTC)
In effect from
Nov 20, 2018, 12:00 AM PST
Expired
Nov 20, 2018, 9:00 AM PST
In force
9 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

965 
WWUS76 KEKA 192111
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
111 PM PST Mon Nov 19 2018


CAZ102-103-109-112-201015-
/O.NEW.KEKA.FR.Y.0036.181120T0800Z-181120T1700Z/
Del Norte Interior-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-
111 PM PST Mon Nov 19 2018

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
TUESDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from midnight tonight to 9 AM PST
Tuesday. 

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Gasquet...Arcata...Eureka...Fortuna...Fort 
  Bragg...Point Arena...Boonville...Comptche.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
2 follow-up statements
869 
WWUS76 KEKA 200516
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
916 PM PST Mon Nov 19 2018

CAZ102-103-109-112-201700-
/O.CON.KEKA.FR.Y.0036.181120T0800Z-181120T1700Z/
Del Norte Interior-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-
916 PM PST Mon Nov 19 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM TUESDAY...

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Gasquet...Arcata...Eureka...Fortuna...Fort 
  Bragg...Point Arena...Boonville...Comptche.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
814 
WWUS76 KEKA 201631
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
831 AM PST Tue Nov 20 2018


CAZ102-103-109-112-201745-
/O.EXP.KEKA.FR.Y.0036.000000T0000Z-181120T1700Z/
Del Norte Interior-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-
831 AM PST Tue Nov 20 2018

...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Nov 19, 4:04 AM PST, 9 hours 7 minutes earlier.

Area forecast discussion, Nov 19, 4:04 AM PST, 9 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
404 AM PST Mon Nov 19 2018

.SYNOPSIS...Dry, mild, and hazy conditions will continue through
Tuesday. Significant rains and occasional breezy southeasterly
winds will return to the area late Tuesday night and persist
through the weekend.

&&

.DISCUSSION...If you have any outdoor plans or yard work you will
have 2 more good days before the rains return. The downside to
outdoor activities will be the continued degradation of air
quality and haziness from area wildfire smoke across our region.
Along the coast, stratus will continue to play peak-a-boo with the
coast. Most of the coast has remained clear so far this morning
however stratus is moving back to the south which means low clouds
and reduced visibilities may be possible around Humboldt Bay near
Sunrise. Interior locations will remain pleasant however high
level cloudiness will begin to increase as the first of several
systems approach our area.

Now for the rain...significant precipitation will return to the
Northcoast late Tuesday evening. Three systems will move across
the West Coast from Tuesday night through the weekend. The first
batch of rain should be light to moderate and last through
Wednesday morning. Once the bulk of precipitation from the first
wave moves out of the area Wednesday morning continued showers
will be possible for the remainder of Wednesday and into
Thanksgiving morning. With this showery activity a modest amount
of MUCAPE, steep lapse rates, and fairly cold 500mb temperatures
indicate that a few lightning strikes may be possible across at
least the southern waters and along the coast of Mendocino County.
Any thunderstorm that develops would be capable of producing
cloud to ground (or water) lightning, gusty localized winds, and
potentially some small hail.

The heaviest batch of precipitation is expected to move north to
south during the afternoon of Thanksgiving day into Friday
morning. Current indications are that a moisture plume will be
oriented perpendicular to our coastline which will help to enhance
rainfall totals on the windward (Ocean) side of coastal
mountains. This batch will also have the heaviest stratiform
precipitation rates of the three systems therefore this would be
the time frame of greatest threat for debris flows in the vicinity
of recent burn scars. While the overall threat for debris flows
appears to remain fairly low at this time it will need to be
watched closely as the more fine scale details are worked out
closer to the event. If you live near a recent burn scar now is
the time to start planning what you would do if debris flows
develop. For mountain locations it appears that snow levels will
remain above 5000 feet during this event which means only Scott
Mountain Pass on Hwy 3 will see some accumulating snow.

Strong southerly winds will also peak Thursday afternoon and
evening with area ridges gusting in excess of 35 mph. Since this
will be the first strong southerly wind event of the season these
winds may bring some tree limbs down and cause sporadic power
outages. For this reason, if the wind forecast remains relatively
unchanged a wind advisory may be required.

This weekend another weaker system will move across the area
leading to more widespread light to moderate rain. Confidence
continues to increase in most areas receiving 3-6 inches with
localized areas receiving even more once all is said and done.
While this rain and higher elevation snow will be primarily
beneficial to our area it will impact Thanksgiving travel plans.
Slippery roads will be possible from oil build-up and ponding of
water. Rock and mud slides may also lead to challenging driving
conditions and possibly some road closures. Lastly, snow
accumulations will be possible on roads generally above 5000 feet
Thanksgiving Day and Friday morning. /WCI

&&

.AVIATION...The stratus is more limited this morning and is mainly
just off the coast north of Cape Mendocino as the offshore flow has
increased. As of 3am there are only a few spots north of Trinidad
where it is hitting the coast. Offshore flow is expected keep it
limited and most areas seeing stratus should clear out by mid
morning. Tonight there may a few pockets of brief stratus along the
coast, but in general the southeast winds should keep it offshore.
KCEC may be one of these spots where it returns.

There is a continued haze/smoke across the area bringing MVFR
visibilities to most areas. The HRRR smoke model is showing lower
concentrations for today than yesterday, but there may still be
smoke lingering in some areas that is not accounted for. MKK

&&

.MARINE...Light south to southeast winds persist across the waters
this morning. There is also a northwest swell of 4 feet at 13
seconds. This swell will slowly diminish through Tuesday. The light
southerly winds are expected to continue through tonight.

Tuesday a strong weather system approaching the area will start to
increase the southerly winds. The newest models have generally
slowed down this system. Now it looks like winds will increase to 10
to 20 kt by mid to late afternoon on Tuesday. Winds are expected to
peak late Tuesday night or early Wednesday with some gale force
gusts are expected in the northern outer waters. At this point these
gusts are not expected to be widespread enough that a gale watch
will be needed anywhere.

There is expected to be a break in the winds Wednesday afternoon and
Wednesday night as the models have slowed the second system down as
well. The next system moves into the area Thursday afternoon and
Thursday night. Confidence is growing on the timing of this system
and current models show it slightly stronger than the first one.
Gale force gusts still look to be limited to the northern half of
the outer waters.

In addition to the winds a large swell is expected to build into the
waters starting Tuesday night. Initially it is expected to around 3
feet at 16 seconds on Wednesday. The current ENP run shows this
building to 7 to 9 feet at 12 seconds on Thursday afternoon.
Thursday night and Friday the winds increase and the wind driven
waves will combine with the swell for total wave heights of around
12 to 14 feet at 12 to 14 seconds. Saturday the winds will diminish
and the waves will become less steep. Confidence is low on the
forecast for the weekend as the GFS and the ECMWF have significant
differences int he timing of the next system. MKK

&&

.FIRE WEATHER...Mild conditions with poor humidity
recoveries will continue through Tuesday, with steadily increasing
southeasterly winds along exposed ridges. Elevated fire weather
conditions may develop Tuesday due to the combination of low
humidity and gusty southeast ridgetop winds, particularly in the
afternoon. Humidity will increase rapidly overnight Tuesday, as the
first batch of significant wetting rains return to the area.
Strongest winds and heaviest rain can be expected Thursday and
Friday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 19, 1:10 PM PST, 1 minute before
Hazardous Weather Outlook
National Weather Service Eureka CA
110 PM PST Mon Nov 19 2018

CAZ102-103-109-112-202115-
Del Norte Interior-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-
110 PM PST Mon Nov 19 2018

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
TUESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Frost Advisory is currently in effect late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Frost Advisory is currently in effect Tuesday morning.

Significant rainfall can be expected Tuesday night through the end
of the weekend. Falling rocks on mountain roads, rapid rises on area
creeks and streams, and locally slippery road conditions due to oil
buildup will be possible. A low to moderate threat of debris flows
may also develop in the immediate vicinity of local burn scars.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-104>106-108-111-202115-
Coastal Del Norte-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Southern Trinity-
Northeastern Mendocino Interior-
110 PM PST Mon Nov 19 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Significant rainfall can be expected Tuesday night through the end
of the weekend. Falling rocks on mountain roads, rapid rises on area
creeks and streams, and locally slippery road conditions due to oil
buildup will be possible. A low to moderate threat of debris flows
may also develop in the immediate vicinity of local burn scars.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-110-113-202115-
Northern Trinity-Northwestern Mendocino Interior-
Southeastern Mendocino Interior-
110 PM PST Mon Nov 19 2018

...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
FRIDAY MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Flash Flood Watch is currently in effect Wednesday afternoon
through Friday morning.

Significant rainfall can be expected Tuesday night through the end
of the weekend. Falling rocks on mountain roads, rapid rises on area
creeks and streams, and locally slippery road conditions due to oil
buildup will be possible. A low to moderate threat of debris flows
may also develop in the immediate vicinity of local burn scars.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 1:03 PM PSTFlash Flood WatchEKAMendocino4 days

Nearby

Frost Advisories in California, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.